New Mexico, 2010

Hail in New Mexico, May 27, 2010

May 27, 2010 · NWS EPZ · 1 event in 1 county or zone

A dryline moved into far western New Mexico providing moisture and southeasterly upslope flow to trigger thunderstorms over the Sacramento Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dryline moved into far western New Mexico providing moisture and southeasterly upslope flow to trigger thunderstorms over the Sacramento Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 27, 2:34 AM MST, 8 hours 26 minutes earlier.

Area forecast discussion, May 27, 2:34 AM MST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
334 AM MDT THU MAY 27 2010

.SYNOPSIS...
A SOUTHEASTERLY FLOW WILL CONTINUE TO BRING MOISTURE TO THE REGION
WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO
OCCUR AREA WIDE THIS AFTERNOON AND EVENING. STRONG WINDS AND
MODERATE SIZED HAIL ARE POSSIBLE WITH THESE STORMS. THE PATTERN
WILL REPEAT ON FRIDAY WITH A FOCUS ON AREAS MORE TO THE WEST OF
THE RIVER. DRIER AIR WILL MOVE BACK INTO THE REGION FROM THE WEST
ON SATURDAY WITH THUNDERSTORMS LIMITED TO AREAS EAST OF THE RIVER
IN THE AFTERNOON AND EVENING. FULLY DRY CONDITIONS WITH ABOVE
NORMAL TEMPERATURES WILL SUNDAY AND MONDAY. TEMPERATURES WILL
CONTINUE TO BE A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD.

&&

.DISCUSSION...
THE REGION REMAINS UNDER THE INFLUENCE OF AN AMPLIFIED RIDGE TO
THE NORTHEAST AND A STRONG LOW PRESSURE TROUGH TO THE NORTHWEST. A
WEAK SOUTH TO SOUTHWEST FLOW EXISTS ALOFT WITH A SOUTHEAST FLOW AT
THE SURFACE. THIS PATTERN WILL CONTINUE TO ALLOW THE INFLUX OF
MOISTURE FROM THE TO THE WEST TODAY AND TOMORROW. SHOWERS AND
THUNDERSTORMS WILL BE MORE WIDESPREAD TODAY AND ON FRIDAY WITH ALL
ZONES HAVING AT LEAST A SLIGHT CHANCE. SOME OF THE STORMS MAY
BECOME STRONG WITH MODERATELY LARGE HAIL AND WIND GUSTS TO NEARLY
60 MPH POSSIBLE. BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL MAY
ALSO OCCUR...WITH MINOR LOCALIZED FLOODING POSSIBLE.

THE PATTERN WILL BEGIN TO CHANGE ON SATURDAY AS THE TROUGH ON THE
WEST COAST MOVES INLAND AND ENHANCES THE SOUTHWEST FLOW ALOFT. THE
INCREASED FLOW ALOFT WILL BEGIN TO PUSH THE MOISTURE BACK TO THE
EAST ON SATURDAY. SHOWER AND THUNDERSTORM ACTIVITY WILL BE LIMITED
TO AREAS MAINLY EAST OF THE RIVER ON SATURDAY AFTERNOON AND
EVENING. MOISTURE WILL RETREAT FURTHER TO THE EAST ON SUNDAY WITH
DRY CONDITIONS EXPECTED TO PREVAIL THROUGH LABOR DAY MONDAY. ON
TUESDAY...A WEAK UPPER LEVEL TROUGH MOVING TOWARD THE REGION AND
AN AREA OF MOISTURE PASSING THROUGH THE AREA MAY COMBINE TO
PRODUCE ISOLATED SHOWERS AN THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING. THIS PATTERN WILL TEMPERATURES RISE TO ABOVE SEASONAL
AVERAGES FOR MUCH OF THE FORECAST PERIOD.

&&

.AVIATION...VALID 27/12Z-28/12Z...
MOISTURE WILL SPREAD WEST ACROSS THE REGION TODAY. VFR CONDITIONS
AT ALL TAF SITES THIS MORNING WITH SHOWERS AND THUNDERSTORMS
DEVELOPING AREA WIDE THIS AFTERNOON AND TONIGHT. CIGS GENERALLY
10 KFT EXCEPT NEAR TSTMS WHERE CIGS DOWN TO 4 KFT. VSBY REDUCED TO
MVFR NEAR TSTMS. WIND GUSTS OF 45 KTS POSSIBLE NEAR STORMS.
HIGHEST PROBABILITY OF POPS AND TSTMS WILL BE MTNS AND RIO GRANDE
RIVER VALLEY WITH LESSER ACTIVITY WEST OF KDMN.

&&

.FIRE WEATHER...
A LOW LEVEL SOUTHEAST FLOW WILL CONTINUE TO BRING MORE MOISTURE
TO THE REGION. MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY
WILL OCCUR TODAY AS MOISTURE HAS SPREAD FURTHER WEST ACROSS THE
STATE. BOTH MTN ZONES WILL SEE THUNDERSTORM DEVELOPMENT BY MID
DAY OR EARLY AFTERNOON WITH ADDITIONAL DEVELOPMENT ACROSS THE
LOWLANDS BY MID TO LATE AFTERNOON. MOUNTAIN ZONES MAY SEE SOME
OCCURENCE OF DRY LIGHTNING FROM HIGH BASED STORMS UNTIL DEEPER
MOISTURE SETS UP WETTING RAIN SHOWERS TOWARD THE EVENING HOURS.
THE PATTERN WILL REPEAT ON FRIDAY WITH A STRONGER FOCUS WEST OF
THE RIO GRANDE. MOISTURE WILL BEGIN TO RETREAT BACK TO THE EAST ON
SATURDAY WITH SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY EAST OF
THE RIVER. DRY CONDITIONS WILL RETURN ON SUNDAY AND MONDAY. A WEAK
SYSTEM MOVING THROUGH THE REGION MAY PRODUCE A FEW ISOLATED
SHOWERS ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 94  68  93  67  93 /  30  20  20  20  10
SIERRA BLANCA TX        91  61  90  58  91 /  20  20  20  20  10
LAS CRUCES              93  65  92  64  92 /  30  20  20  20  10
ALAMOGORDO              91  62  89  65  90 /  30  20  20  20  20
CLOUDCROFT              70  49  70  45  70 /  40  30  30  30  30
TRUTH OR CONSEQUENCES   92  62  91  64  90 /  30  30  20  20  10
SILVER CITY             86  57  85  52  84 /  20  20  20  20  10
DEMING                  94  63  92  62  92 /  20  20  20  20  10
LORDSBURG               96  63  93  58  93 /  10  20  20  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, May 27, 5:26 AM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
626 AM MDT THU MAY 27 2010

NMZ022>025-030>032-TXZ055-056-281230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
626 AM MDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. THUNDERSTORMS MAY PRODUCE MODERATE TO HEAVY RAINFALL
AND/OR CONSIDERABLE SMALL HAIL. WIND GUSTS WILL BE BETWEEN 45 AND
50 MPH. A FEW OF THE STORMS MAY APPROACH SEVERE CRITERIA...WITH
HAIL APPROACHING AN INCH IN SIZE AND WIND GUSTS NEARING 60 MPH. A
FEW HIGH BASED STORMS MAY PRODUCE SUDDEN MICROBURSTS OF WIND UP TO
60 MPH. STORMS WILL DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY'

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AREA
WIDE ON FRIDAY AFTERNOON AND EVENING. THE MAIN AREA OF STORMS MAY
BE ALONG THE CONTINENTAL DIVIDE...BUT OTHER AREAS SHOULD SEE AT
LEAST SOME ISOLATED THUNDERSTORMS. DRIER AIR MOVING INTO THE
REGION FROM THE WEST WILL LIMIT THUNDERSTORM DEVELOPMENT TO AREAS
EAST OF THE RIVER ON SATURDAY. DRY CONDITIONS ARE EXPECTED FOR
SUNDAY AND MONDAY. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The radar

The Holloman AFB radar (KHDX), 38 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
May 27, 11:00 AM MST to 11:05 AM MST
Where
Otero County, 1.14 mi SSW of Cloudcroft
Measured
1 in hail
Reported by
Public
Coordinates
32.956, -105.740

Hail up to one inch in diameter was reported in Cloudcroft.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232239.